advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New York, USA:

I am twenty years old and have had Type I diabetes since the age of 6. I have always maintained good control. But for the last several weeks my blood sugars have been running abnormally low. I haven't altered my diet or exercise regimen and I can't figure out what's going on. Can hypoglycemia be symptomatic of some other problem? (I am familiar with the link between illness and high blood sugar.)

Answer:

When you mention your blood glucose being abnormally low for the past several weeks I'm not sure if you are referring to hypoglycemia or values that are within your target range for daily control but tend to fall at the lower end of that given range (i.e. a range of 80 - 140 mg/dl and actual blood glucose readings of 84 mg/dl, 92 mg/dl). Since you also mentioned illness and hyperglycemia I will address your answer in regard to hypoglycemia. You did not make specific mention of low blood glucose values after your exercise bouts so I have addressed some other possibilities.

The common causes of hypoglycemia are:

  1. An inadvertent error in insulin dose (reversal of morning and evening dosage, reversal of short - and intermediate - acting insulin), changes in the timing schedule of insulin administration or meals (sleeping later than usual which disrupts the balance and timing between insulin and food), and excessive insulin dosage.

  2. Changing insulin type to a more highly purified and possibly more potent preparation or from a mixed species insulin to purified pork or human insulin. This can cause hypoglycemia because of more rapid absorption.

  3. Erratic insulin therapy (more rapid absorption from exercising limbs, unpredictable absorption from hypertrophied injection sites).

  4. Vigorous unexpected exercise or activity is commonly associated with hypoglycemia. Aerobic exercise of prolonged duration or increased intensity can cause a reaction that can occur several hours after the activity has been finished.

  5. Nutrition (omitted or inadequate amounts of food, timing errors such as late night snacks or meals).

  6. Alcohol, marijuana, or other drugs often mask an individual's awareness of hypoglycemia. These drugs inhibit the liver's gluconeogenic capacity. Alcohol also prevents the body's normal ability to provide glucose and restore low glucose levels towards normal. Severe hypoglycemic reactions often occur during or after parties because of the combination of physical activity and the use of alcohol or drugs can mask recognition of the problem and prevent the usual correction or treatment of the hypoglycemia.

One last point in regard to exercise and training: Most athletic individuals find if they gradually begin training and extend it over a period of time, their bodies adapt physically as well as metabolically. As a result, there can be gradual adjustments (usually decreases) in insulin, and food intake can be adapted. By training gradually and making appropriate decreases in insulin, you'll be less apt to treat insulin reactions.

PL

Original posting 31 Jan 98

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.